Man crouched over a toilet feeling sick while his reflection examines a medication that could be causing the illness

Side Effects or Illness?

I’ve been writing a lot about things to be cognizant of when you add a new drug to your regimen.

Reasonably, when taking a new medication, we wonder what the new side effects will be. We watch out for them, monitoring changes, and hoping for the best.

Familiarizing myself with side effects

When I receive a new drug, I practice getting acquainted with the list of most common side effects included in the packaging. Though disturbing, I also read the uncommon side effects. Then I take a hard look at the side effects listed that require emergency treatment, contact with a doctor, or immediate cessation of the drug.

I wouldn’t be telling the truth if I said reading these things leaves me unfazed. It's my body, and it's my life. Frankly, some of the side effects of these drugs are downright frightening. Boxed warnings required by the FDA for serious side effects associated with a drug are never a pleasant thing. My current drug carries that label.

RA medication side effect or something else?

It was with some surprise that two weeks into taking the new drug, I felt enormously sick. Nauseous with my stomach turning, I spent an entire night curled over the toilet vomiting. The week prior, I had felt stomach-upset every day, unpleasant but not overwhelming. Once I started vomiting, however, my stomach agonizingly cramped. I found it difficult to move or even get off the floor.

Maybe I was sick with a stomach bug?

What should I do? Do I have a stomach bug or food poisoning? Or is it the medication? Look at the listed side effects of my new medication: diarrhea, nausea, stomach pain, loss of appetite, weight loss, headache, dizziness, back pain, numbness or tingling, runny or stuffy nose, cold symptoms, itching or skin rash, and in rare cases may cause serious or fatal liver disease. A lot of that sounds like the stomach flu (norovirus, technically). My stepson had been ill the week before. Maybe I just caught a bug, or maybe it’s the drug! Which is it, and what should I do?

The lab report from the week before showed elevated liver enzymes. My doctor had said we’d keep an eye on it. “Great,” I thought. “I’ll bet it’s the drug. I’ve felt mildly ill pretty much since starting it. It sounds like my liver is affected. Maybe I should go to the hospital.”

Seeking help for what I was experiencing

The emergency room is a major inconvenience for my family. I prefer to avoid it if possible. I have three children, two part-time jobs on top of my Ph.D. studies; my wife works full time, and we have no family in the area to help. That means my two young children would have to come with us. We'd lose work time, and fall even further behind. I decided to call my uncle who is a physician and ask for his advice.

“Better safe than sorry,” he said. “If you’ve been vomiting all night, you are going to be very dehydrated. IV fluids and some anti-nausea medication will get you to a better spot more quickly than staying at home. They will run some blood tests to determine if your liver is further affected” (paraphrased).

Going to the ER to figure out what was wrong

He was right. We piled in the car and went. I sat in the ER bed in a mental stupor of dizziness, fatigue, sleeplessness, and dehydration, and became convinced that the symptoms were from the new medication.

I've had drugs send me for emergency or urgent care before. A few years previously, I had broken out in a full-body rash when trying my second biologic. I am mentally prepared for things to go wrong. However, the skeptic in me still tries to argue with my own conclusions. I had a mental battle, back and forth, medication or stomach flu, for a few hours while I waited.

Good news: it was a stomach bug

The results: “Blood work looks good. Your liver enzymes are slightly elevated but it's not dangerous. You likely caught a stomach bug.”

Cool. That is far better than worrying about the medication. Two IV bags and some Zofran, and I felt a world better within a few hours. I then slept eight hours straight and woke up the next day feeling much, much better. For the next 48 hours, I slowly regained my appetite, and normalcy returned.

Sticking to the new RA medication

Looking back, I recall that somewhere in my illness-induced state of mind, I was ready to quit the new medication. Listening to the medical advice of my doctor, uncle, and the ER doc, however, was the right thing to do. My rheumatologist had told me the stomach upset and general feeling of illness would go away within three months.

The medication is making a difference in my RA joint pain

For the most part, this has happened. I feel less and less stomach upset every day. Fingers crossed, it seems like the new drug is helping. That, of course, will take some time to determine. However, my baseline estimation is that it is making a difference in my joint pain and number of days I am flaring.

Disentangling the mess

I’m glad I didn’t quit, confusing a stomach bug for the side effects of the new drug. My subsequent blood tests show that my liver, though showing some signs of stress, has stabilized on the new drug. That is good news.

From here, only time will tell. No doubt this disease brings enormous stress, often in times we least expect it or in ways we can’t predict. Stay strong.

By providing your email address, you are agreeing to our privacy policy. We never sell or share your email address.

More on this topic

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The RheumatoidArthritis.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

or create an account to comment.